I was prescribed Valium for my bad attacks, it’s the only thing that helps get me through them. As a preventative, I’ve been prescribed Periactin. I’ve tried it 2 times and I’m on my 3rd time but it increases dizziness in me. I have to give it more than a week though like I had been in the past… so trying it again before I give up on it.
Anyway, my question is, my pharmacist said those two meds should not be mixed (I have untreated sleep apnea, heart problems, asthma etc.) but my neuro said to take the Peri anyway and try not to use the Valium a lot. The issue is, I need the Valium and need to be able to take it when I need it. It’s not often I do take it, maybe once a month or something like that but I don’t want the Peri to increase the risk of breathing depression or make the drowsiness or vertigo worse.
Does anyone have experience mixing these meds? Were you told it was okay? Or not okay? What happened when you did mix them? I’m a small person and that makes me more worried but I don’t take huge doses. The Peri is 4 mg. a day and the Valium is 5 mg. a dose.
I am not a neuro nor a pharmacist. But I can tell u my experiences on taking these 2 meds together. I was prescribed periactin for my MAV. Alltheneuros that I have seen to date were against my use of benzos. Hence I had to arrange my benzos from overseas where scripts r not required. Including valium. I’m using a phone to type so plz excuse my typos. Along with MAV came massive anxiety issues that I had to deal with and I learnt from this forum that many people take low dose benzos such as valium. I was very scared to start taking benzos initially due to tolerance development but with time I realized as long as u use it on an as needed basis the tolerance factor should be the least of your worries.
The fact that u take valium only once a month is nothing. I cannot comment how it will effect your sleep apnea, heart, asthma etc as I am not a doctor but I can tell u that the combination of both thesee meds made me sleep like a log so yes u could face increased drowsiness bcz both meds have sedating properties. I can also tell u that Dr Hain and Dr halmagyi are top dizziness doctors and both are fans of benzo use for MAV in moderation. So if u believe that your neuro is good, then I would go with what your neurosays.I was 16mg of periactin a day for 3 months before I quit because it was not helping my MAV. my neuro said that u have to be on the therapeutic dose of periactin which is 12mg for a minimum 2 months before deciding to move on.
Also I would like to point out that periactin has anti serotonin properties which made my anxiety a lot worst. But I stuck it out for 3 months so that I did not have any regrets later for quitting so soon
Also worth mentioning that for some people on this board the periactin has been their wonder drug like Victoria. U might want to contact her for more info as she is also on the periactin valium combo
Thank you for the reply. I have other threads just about the Peri and I’ve heard some great stories. I also have huge anxiety issues (panic disorder) but I’ve been lucky in that relaxation therapy has helped me. I’m also on a beta blocker for my heart problems and that has helped my anxiety too thankfully. I will try to find Victoria on here and ask her what her experience was, thank you for that also.
It took a lot of doctors to find one that was okay with very occasional benzo use for MAV. Some neuros I have seen and my GP, none thought benzos should help vertigo but it sure does, because it’s a vestibular suppressant. It’s not a miracle pill by any means but a lot of times when I’m so bad I’m going to have to head to the ER, the Valium helps me enough so I don’t have to make those ER trips any more and I’m grateful for that. My current neuro says that you can use Valium once a week/4 times a month and shouldn’t face any tolerance/dependance/withdrawal issues.
I got your PM but I’ll reply in this thread for the benefit of other readers as well.
Yes, Nabeel is correct that I’m on Periactin (12 mg per night). I’m not sure I’d call it a wonder drug as I still have symptoms but (as per my signature) they are annoying rather than unbearable at this point. Previously I did well on Prothiaden (a tricycylic). Having said that, I believe that in my case the passage of time also helps (as it did for all my chronic episodes before I was diagnosed).
I also use Valium occasionally. Prof Halmagyi thinks it works for vertigo (and is fab for anxiety) but Dr Granot disagrees. In my own experience and that of many others on this forum it doesn’t stop vertigo but it does seem to calm everything down (including the vestibular system) and it certainly is helpful in that regard. Only to be used sparingly however.
Having said all that, I appear to have a metabolism which munches through any ‘drowsy’ drugs like a starving horse in a drought affected field. They don’t help my sleep (I couldn’t get to sleep last night and was still awake at 2 am) and in fact I once accidentally tripled my dose of Prothiaden (beyond therapeutic level) and just felt ‘a bit off’. Prof Halmagyi was surprised I didn’t end up in hospital. So my experiences with these meds should not be used as anyone’s yardstick.
I am neither a pharmacist or doctor or any type of health professional. Given the advice of your pharmacist and your underlying health issues I would strongly recommend you talk to at least your GP before combining Periactin and Valium if you have been advised against it. If you have panic disorder (which may be a separate issue or could be a migraine symptom) you’ll need to address that long term through CBT rather than meds (which you mention you already are, to good effect, which is great).
I know I’ve rambled on, but my short answer is - yes, both meds are good for migraine and can be taken together in principle all else being equal, however you have a lot of other health issues, so take on board what your pharmacist said and check with your doctor.